How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

My husband is taking Depakote, he just started about two weeks

This answer was rated:

My husband is taking Depakote, he just started about two weeks ago, we went to a wedding where he drank a lot and after coming home he got into a fit of rage beyond anything I have ever experienced before, I'm surprised I lived through it, but he then went to bed and ended up peeing the bed and woke up in the morning not remembering any of it ? Is this a side effect of the drug when mixed with alcohol? I'm not sure if I believe him that he doesn't remember could it be possible ?
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear friend,

Your husband is taking a powerful antipsychotic medication (Depakote). It can be taken with Concerta without a problem, but mixing it with alcohol can potentiate (increase the power of) some of the effects of this central nervous system (CNS) active agent, depressing the CNS, impairing judgment, thinking and psychomotor skills.

Some of the negative potential side effects of Depakote may have been potentiated. I will mention only the relevant ones out of many potential side effects:

  • -Amnesia, emotional upset, depression, psychosis, aggression, hyperactivity, hostility, behavioral deterioration, abnormal dreams, agitation, catatonic reaction, confusion, double vision, hallucinations, hyperactivity, insomnia, thinking abnormalities and vertigo.

It stands to reason that drinking a great deal of alcohol, which by itself could also produce many of these symptoms, particularly the extreme rage and amnesia, and then mixing it with Depakote, could be a volatile mixture indeed.

You must make sure that this does not happen again, because this seems like a drug-induced psychosis, and could have been life-threatening.

Your husband is already being treated for mental disorders, and he could become lethally out of control. Please be on your guard. You might mention this to his prescribing physician (who may not respond because of HIPAA privacy laws).. He may not respond, but he will be aware that there could be a problem with the Depakote.

He may truly not remember this. Amnesia is quite possible. If he does remember this and is not concerned, then you should be concerned, for you may not be safe. Perhaps you could urge HIM to speak to his doctor, and if he doesn't then you must tell the doctor in confidence.

If this was an isolated incident and he shows no more violent intentions towards you, then it will be alright. If not, you need to figure out ways of being safe. Since he intentionally drinks to excess, then it seems he is out of control

I wish you safety, and hope that you can resolve this situation.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC
Elliott, LPCC, NCC and other Mental Health Specialists are ready to help you
Dear friend,

Thank you so much for the positive rating, and for accepting my answer. I wish you the best.

Warm regards,

Elliott Sewell, LPCC, NCC, CCMHC